Alert archive / Missouri / Flash Flood Warnings in 2016

Flash Flood Warning 46, NWS Springfield, MO

July 26, 2016Oregon County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 26, 2016, 4:56 AM CDT for Oregon County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2016, 4:56 AM CDT (09:56 UTC)
Expired
Jul 26, 2016, 11:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Oregon County, MO

The radar

The Springfield radar (KSGF), 198 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.9 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 307 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
307 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

938 
WGUS53 KSGF 260956
FFWSGF
MOC149-261600-
/O.NEW.KSGF.FF.W.0046.160726T0956Z-160726T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
456 AM CDT TUE JUL 26 2016

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN OREGON COUNTY IN SOUTH CENTRAL MISSOURI...

* UNTIL 1100 AM CDT TUESDAY
    
* AT 453 AM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAS
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
  LOCATIONS IN THE WARNING INCLUDE...
  ALTON...                          WILDERNESS...
  GREER...                          

THIS WARNING INCLUDES AREAS ALONG THE ELEVEN POINT
RIVER...ESPECIALLY AREAS NEAR GREER SPRING TO THE HIGHWAY 160
BRIDGE.  RAPID RISES WILL BE LIKELY ALONG THE RIVER THIS MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND AN ALTERNATE ROUTE.  IT TAKES ONLY A FEW INCHES
OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3659 9113 3659 9132 3670 9147 3688 9147
      3688 9122 3683 9122 3682 9111

$$

BOXELL
2 follow-up statements
114 
WGUS73 KSGF 261249
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
749 AM CDT TUE JUL 26 2016

MOC149-261600-
/O.CON.KSGF.FF.W.0046.000000T0000Z-160726T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OREGON MO-
749 AM CDT TUE JUL 26 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 AM CDT FOR
NORTHEASTERN OREGON COUNTY...

BETWEEN 2 AND 4 INCHES OF RAIN FELL ACROSS THE WARNED AREA IN A
SHORT PERIOD OF TIME THIS MORNING.  THIS AREA INCLUDES THE ELEVEN
POINT RIVER NEAR GREER SPRING.  RAPID RISES ALONG THE ELEVEN POINT
CAN BE EXPECTED TODAY. 

CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
LOCATIONS IN THE WARNING INCLUDE...

ALTON...                          WILDERNESS...
GREER...                          

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.  DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN.  DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND AN ALTERNATE ROUTE.  IT TAKES ONLY A FEW INCHES
OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3659 9113 3659 9132 3670 9147 3688 9147
      3688 9122 3683 9122 3682 9111

$$

BOXELL
075 
WGUS73 KSGF 261550
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1050 AM CDT TUE JUL 26 2016

MOC149-261600-
/O.EXP.KSGF.FF.W.0046.000000T0000Z-160726T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OREGON MO-
1050 AM CDT TUE JUL 26 2016

...THE FLASH FLOOD WARNING FOR NORTHEASTERN OREGON COUNTY WILL EXPIRE
AT 1100 AM CDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES.

LAT...LON 3659 9113 3659 9132 3670 9147 3688 9147
      3688 9122 3683 9122 3682 9111

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 2:50 AM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 26, 2:50 AM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
250 AM CDT TUE JUL 26 2016

.SHORT TERM...(Today and tonight)
Issued at 211 AM CDT Tue Jul 26 2016

The area remains in a weak mid/upper level flow pattern with a
925mb front essentially along the Missouri-Arkansas border.
Expectation for Today is that with some morning heating there
will be scattered showers and storms that develop near this
frontal boundary. There may also be a weak impulse that approaches
from the northwest during the afternoon as well that triggers
scattered convection. Highest chances will be along and south of
Interstate 44 and rain chances will last into the evening hours.

Not expecting any severe weather with this activity due to weak
wind shear. Do think that there will be a limited flooding risk
for locations along and south of Interstate 44 for a couple
reasons: 1. A very moist airmass is present (PWs between
1.75-2.25in) and 2. weak mid level flow creating slow storm
motions. Much like we saw on Monday, localized flooding is
possible if storms remain over a particular location for any
extended period of time. High temperatures will be hampered by
clouds/precip with highs generally in the middle to upper 80s.

.LONG TERM...(Wednesday through Monday)
Issued at 211 AM CDT Tue Jul 26 2016

A lingering frontal boundary and weak west/northwest flow will
lead to periodic shower and storm chances through much of the
extended period. There is a signal in model guidance that the flow
will become slightly more amplified and more northwesterly
beginning Thursday. This may lead to slightly stronger wind
fields and better storm organization for MCS's. Will need to watch
the Thursday evening timeframe as models are showing decent wind
shear and moderate instability with an approaching shortwave from
the northwest. Moisture levels will remain high through the
period.

One other feature to watch is a sneaky upper level low moving
northwest into Louisiana. Models take this feature northwest into
Arkansas by Thursday and then into Tennessee. This feature will
be a focus for storms where it tracks and will have very rich
tropical moisture with it. Therefore there will likely be
mesoscale forecast challenges for the Wednesday- Saturday
timeframe and confidence in placement/coverage of storms is modest
at this point. High temperatures will be near average for the time
of year in the middle to upper 80s.

It does appear that the summertime high pressure cell will edge
back into the area early next week bringing warmer temperatures
and decreasing rain chances.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1143 PM CDT Mon Jul 25 2016

Pilots flying to area terminals will have to contend with
unsettled weather through Tuesday. Patchy light fog and potential
for MVFR visibilities will impact the terminals overnight.
Scattered showers and thunderstorms will impact the area again as
we head into Tuesday.

&&

.SGF Watches/Warnings/Advisories...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Foster
Hazardous weather outlook, Jul 26, 3:55 AM CDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 AM CDT TUE JUL 26 2016

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
355 AM CDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED FLOODING RISK.
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT
  THE DAY TODAY ALONG AND SOUTH OF INTERSTATE 44. SHOWERS AND
  THUNDERSTORMS WILL BE SLOW MOVING AND COMBINED WITH A VERY HIGH
  MOISTURE CONTENT WILL LEAD TO A LIMITED RISK FOR FLASH FLOODING
  ALONG AND SOUTH OF INTERSTATE 44.

  HEAT INDICES IN THE MIDDLE TO UPPER 90S WILL BE POSSIBLE THIS
  AFTERNOON ACROSS PORTIONS OF WESTERN MISSOURI AND SOUTHEAST
  KANSAS WHERE PARTIAL CLEARING CAN TAKE PLACE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SCATTERED THUNDERSTORMS ARE EXPECTED ON A DAILY BASIS
  THROUGHOUT THE REST OF THE WEEK. A COMPLEX OF SHOWERS AND
 THUNDERSTORMS WILL MOVE OUT OF KANSAS THURSDAY NIGHT AND LEAD TO
 A LIMITED RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN PORTIONS
 OF THE AREA. LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING CAN
 ALSO BE EXPECTED FROM THE STORMS THIS WEEK.

 AFTERNOON HEAT INDICES WILL RANGE FROM THE MIDDLE TO UPPER 90S
AT TIMES THROUGH THE WEEK... ESPECIALLY ACROSS EXTREME SOUTHEAST
KANSAS AND ALONG THE MISSOURI AND ARKANSAS BORDER. HIGHER HEAT
INDICES OVER 100 DEGREES WILL RETURN EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

BURCHFIELD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 1:08 PM CDTFlash Flood WarningSGFHowell, Shannon, Texas6 hr
Jul 26, 3:22 PM CDTFlash Flood WarningSGFDent6 hr
Jul 26, 4:42 PM CDTFlash Flood WarningSGFMcDonald6 hr
Jul 26, 4:49 PM CDTAreal Flood AdvisorySGFChristian, Stone6 hr

Nearby

Flash Flood Warnings in Missouri, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.